CSN Login
Members Online: 15

Ascites? (from Nancy who asked about metastic endometrial stats)

NJZ62
Posts: 32
Joined: Sep 2012

Hi ladies,

Well, I had my first chemo round and so far am doing okay - except that I've developed ascites (excess fluid in the peritoneum) to the point where my legs and feet are quite swollen. The dr. was going to just wait for chemo to kick in, but when he saw me last Wed before 1st chemo he changed his mind and ordered a pericentesis, which I had last Friday.

They drained off 2 liters of fluid (procedure was a piece of cake) - that seemed a lot to me, but I guess they sometimes pull off 6+ bottles or more!

Initially some relief, but pants are so tight today I think the fluid has almost replaced itself.

Anyone else struggling with ascites? Do I just need to be patient and wait for the chemo to take hold?

Hope all of you are doing OK - these discussion board are helping to keep me sane!

hugs,

Nancy

Tethys41's picture
Tethys41
Posts: 1056
Joined: Sep 2010

Nancy,
When I was dealing with ovarian cancer, I started to develop ascites following my surgery. It was the most miserable experience. Mine was initially only drained when it interfered with my breathing. I found that I would have it drained and be ravenous, but by the next day, it was building up again and squeezing my stomach. I had to have it drained every three days for two months.
Most women don't have such issues with ascites, and I hope yours dries up soon. The doctors will tell you that the chemo will dry it up, and most times it does. If, however, it does not and you find that you are having repeated drainings, I strongly recommend that you keep an eye on your albumin protein level. This is a test that the doctor runs regularly. If it drops to around 2.0, talk to your doctor about IV nutrition (TPN).
When you have the ascites drained repeatedly, your albumin level starts to drop because the ascites contains a lot of protein. With repeated drainings and an albumin level that drops too low, your tissues can no longer hold fluids and this will exacerbate the ascites. I was finally put on TPN when my albumin level dropped to 1.0, and it was a hosptialist who put me on it, not my oncologist. Sometimes I don't think the oncologists recognize the essetial things that their patients need. Once I was on the TPN, the ascites dried up in a week and a half and in hindsight, I think it was the low albumin that was causing it most of the time.
Good luck!

NJZ62
Posts: 32
Joined: Sep 2012

Tethys41

Thanks so much for your reply.

>>>>>I had to have it drained every three days for two months.

Ugh - poor thing, you went through the ringer for sure.

I think I got lucky - I don't seem to be filling up again, weight is slowly dropping, and legs & feet not nearly as swollen. Also, no "knot in stomach" feeling for the first time in months.

>>>I strongly recommend that you keep an eye on your albumin protein level. This is a test that the doctor runs regularly. If it drops to around 2.0, talk to your doctor about IV nutrition (TPN).

Yes, I did read that ascites can interfere with your nutrition, especially protein. I've been making an effort - now that I can eat more normally - to get more protein.
From May-August, when the recurrence of my cancer was obscured by backed up kidneys (scarring on ureters from hysto/brachytherapy), I just wanted fresh fruit - which is lovely but not a balanced diet!

I'm keeping on eye on my weight and using a tape measure - but am hopeful that the 1st round of chemo is already helping dry up the ascites.

Thanks again - you gave me a lot of valuable information here.

hugs, Nancy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network